Alert archive / New Mexico / High Wind Warnings in 2008
High Wind Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 9, 2008, 3:24 AM MST for Eddy County, New Mexico. It took effect at Jan 9, 2008, 2:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2008, 3:24 AM MST (10:24 UTC)
- In effect from
- Jan 9, 2008, 2:00 PM MST
- Expired
- Jan 9, 2008, 8:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 091024 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 424 AM CST WED JAN 9 2008 ...STRONG WINDS TO AFFECT THE GUADALUPE MOUNTAINS TODAY... .AN UPPER LEVEL STORM SYSTEM WILL MOVE OVER COLORADO AND NEW MEXICO THIS AFTERNOON AND EVENING. STRONG WESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS AROUND 60 MPH...WILL RESULT IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. WIND SPEEDS WILL DIMINISH THIS EVENING AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE AREA. NMZ027-TXZ258-092200- /O.UPG.KMAF.HW.A.0003.080109T1500Z-080110T0300Z/ /O.NEW.KMAF.HW.W.0003.080109T2100Z-080110T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 324 AM MST WED JAN 9 2008 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING... ...HIGH WIND WATCH NO LONGER IN EFFECT... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH IN THE GUADALUPE MOUNTAINS THIS AFTERNOON. GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. WIND SPEEDS WILL DECREASE TO 25 TO 35 MPH LATE THIS EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS74 KMAF 091950 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CST WED JAN 9 2008 ...STRONG WINDS TO AFFECT THE GUADALUPE MOUNTAINS TODAY... .AN UPPER LEVEL STORM SYSTEM WILL MOVE OVER COLORADO AND NEW MEXICO THIS AFTERNOON AND EVENING. STRONG SOUTHWESTERLY WINDS OF 35 TO 45 MPH...WITH GUSTS AROUND 60 MPH...CAN BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. A NOTICEABLE INCREASE IN THE WINDS WAS OBSERVED EARLY THIS AFTERNOON AND THE CURRENT GUST NEAR THE GUADALUPE PASS IS 40 MPH. WIND SPEEDS WILL DIMINISH LATE THIS EVENING AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE AREA. NMZ027-TXZ258-100300- /O.CON.KMAF.HW.W.0003.080109T2100Z-080110T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 1250 PM MST WED JAN 9 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH IN THE GUADALUPE MOUNTAINS THIS AFTERNOON. GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. WIND SPEEDS WILL DECREASE TO 25 TO 35 MPH LATE THIS EVENING. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 9, 3:09 AM MST, 15 minutes earlier.
Area forecast discussion, Jan 9, 3:09 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST WED JAN 9 2008
.DISCUSSION...
ANOTHER SHORTWAVE TROUGH WILL PASS BY THE AREA THIS AFTERNOON/
EVENING WHICH WILL ALLOW FOR A QUICK WARM UP TODAY...IN ADDITION
TO A MARGINAL HIGH WIND EVENT IN THE GUADALUPE MOUNTAINS. THE
FLOW ALOFT WILL REMAIN PROGRESSIVE THROUGH THE REST OF THE
FORECAST PERIOD...BUT WILL BECOME MORE AMPLIFIED OVER THE WEEKEND.
THIS WILL ALLOW FOR A REGULAR ROLLER COASTER RIDE AS FAR AS
TEMPERATURES ARE CONCERNED AS READINGS WILL ALTERNATE BETWEEN
NEAR NORMAL AND ABOVE NORMAL VALUES THROUGH THE REST OF THE WEEK.
AS THE FLOW ALOFT BECOMES MORE AMPLIFIED OVER THE WEEKEND...WE
SHOULD SEE COLDER AIR ENTER THE REGION WITH LESS OF A WARM UP IN
BETWEEN SYSTEMS THROUGH MID NEXT WEEK.
MID LEVEL WINDS WILL INCREASE AT THE BASE OF SAID INITIAL UPPER
TROUGH WHICH WILL TRANSLATE EASTWARD THROUGH COLORADO AND NEW
MEXICO LATER TODAY. A MOUNTAIN WAVE SIGNATURE DEVELOPS IN WRF
CROSS SECTIONS THIS AFTERNOON...BUT WILL BE ON THE WANE THIS
EVENING. THEREFORE...WILL ISSUE A HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS FROM 09/21Z TO 10/03Z. EXPECT SUSTAINED WINDS
OF 35 TO 45 MPH...WITH GUSTS TO AROUND 60 MPH. WIND SPEEDS WILL
NOT BE QUITE AS STRONG OVER THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS...BUT WILL RAISE SPEEDS THERE TO JUST BELOW HIGH WIND
WARNING CRITERIA DURING THE SAME TIME FRAME.
THE PASSAGE OF THIS SHORTWAVE TROUGH WILL PROMOTE LEE TROUGH
DEVELOPMENT TODAY...WHICH WILL THEN PUSH EAST ACROSS THE FORECAST
AREA TONIGHT AHEAD OF A PACIFIC COLD FRONT. MAX TEMPERATURES
ROUGHLY 5 TO 10 DEGREES ABOVE NORMAL TODAY WILL REVERT BACK TO
NEAR NORMAL THURSDAY. DRY AIR WILL STAY ENTRENCHED OVER THE
FORECAST AREA FOR MOST OF THE UPCOMING SEVEN DAYS DUE TO THE
PERSISTENT WEST/NORTHWEST FLOW ALOFT. SEVERAL STRONG H25 JETS
WILL ACCOMPANY THE PASSING SHORTWAVE TROUGHS THROUGH WEEK/S
END...WHICH COULD IMPART HIGH...AND AT TIMES MID...CLOUDS TO THE
AREA. THIS WILL MAKE MIN TEMPERATURE FORECASTING DIFFICULT SINCE
ANY GOOD RADIATIONAL COOLING COULD BE OFFSET BY PERIODIC CLOUD
COVER.
BY SATURDAY...THE UPPER FLOW WILL AMPLIFY AS A SERIES OF SHORTWAVE
TROUGHS DIG SOUTH/SOUTHEASTWARD OVER THE ROCKIES AND CENTRAL/
SOUTHERN U.S. PLAINS. THE PROSPECT OF ANY PRECIPITATION DOES NOT
LOOK GOOD WITH THIS PATTERN AND WILL KEEP THE FORECAST DRY
THROUGHOUT THE NEXT 7 DAYS. HOWEVER...COLDER AIR FROM CANADA...IF
NOT THE ARCTIC VARIETY...WILL SPREAD SOUTH THROUGH THE CONUS NEXT
WEEKEND AND BEYOND. THEREFORE...HAVE CONTINUED THE TREND FROM
PREVIOUS SHIFTS OF UNDERCUTTING MOS GUIDANCE TEMPERATURES FROM
SUNDAY ONWARD.
&&
.FIRE WEATHER...
A LEE TROUGH WILL DEVELOP TODAY IN RESPONSE TO A PASSING UPPER
TROUGH. THIS WILL ALLOW FOR MAX TEMPERATURES ROUGHLY 5 TO 10
DEGREES ABOVE NORMAL. DRY AIR WILL REMAIN ENTRENCHED OVER THE
FORECAST AREA...SO MINIMUM AFTERNOON RH/S WILL DIP TO THE 15 TO 20
PERCENT RANGE ALONG PORTIONS OF THE RIO GRANDE AND PERMIAN
BASIN...AND OVER THE UPPER TRANS PECOS AND STOCKTON PLATEAU.
20 WIND WIND SPEEDS WILL INCREASE ACROSS MOST OF THE AREA TODAY
TOO. HOWEVER...NOT EXPECTING 20 FOOT WINDS OF 20 MPH OR GREATER
FOR AN EXTENDED PERIOD OF TIME...EXCEPT IN THE GUADALUPE MOUNTAINS
AND THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS WHERE MINIMUM
RH/S WILL STAY ABOVE 15 PERCENT.
RH RECOVERY WILL BE AT LEAST FAIR MOST AREAS TONIGHT AS A PACIFIC
COLD FRONT MOVES EAST ACROSS THE REGION. COOLER TEMPERATURES
THURSDAY WILL NOT OFFSET THE DRY AIR OVER THE AREA MUCH...AS
MINIMUM AFTERNOON RH/S WILL BE AROUND 15 TO 20 PERCENT MOST
LOCATIONS. THE ONLY LOCATIONS WHERE 20 FOOT WIND SPEEDS WILL BE
20 MPH OR GREATER WILL BE IN THE GUADALUPE AND DAVIS MOUNTAINS
WHERE RH/S WILL AGAIN STAY ABOVE 15 PERCENT. ALTHOUGH A RED FLAG
WARNING WILL NOT BE ISSUED FOR THIS AFTERNOON OR THURSDAY
AFTERNOON...THE COMBINATION OF DRY FUELS OVER THE AREA...20 WINDS
OF 15 TO 20 MPH...AND IN A FEW LOCATIONS NEAR CRITICAL FIRE
WEATHER LEVELS...WILL ALLOW ANY FIRES THAT START THE POTENTIAL TO
MOVE RAPIDLY. THIS WILL BE HIGHLIGHTED IN THE HAZARDOUS WEATHER
OUTLOOK...FIRE WEATHER FORECAST AND IN A HEADLINER ON THE MIDLAND
NWS HOMEPAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 34 59 31 / 0 0 0 0
CARLSBAD NM 67 35 64 29 / 0 0 0 0
DRYDEN TX 68 39 68 37 / 0 0 0 0
FORT STOCKTON TX 71 40 67 40 / 0 0 0 0
GUADALUPE PASS TX 58 35 56 32 / 0 0 0 0
HOBBS NM 67 34 63 28 / 0 0 0 0
MARFA TX 63 29 61 26 / 0 0 0 0
MIDLAND INTL AIRPORT TX 67 35 60 31 / 0 0 0 0
ODESSA TX 67 35 61 31 / 0 0 0 0
WINK TX 73 36 67 31 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
21/67Hazardous weather outlook, Jan 8, 11:53 AM MST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1253 PM CST TUE JAN 8 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1253 PM CST TUE JAN 8 2008 /1153 AM MST TUE JAN 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY 30 TO 40 MPH WEST WINDS WITH GUSTS TO 60 MPH MAY AFFECT THE GUADALUPE MOUNTAINS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND HENNIG
Nearby
High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.